Human Immunodeficiency Virus (HIV) rashes are skin changes associated with an infection of the virus or the medications used to treat it. Many patients with HIV experience skin rashes at some point. If it develops into full-blown Acquired Immune Deficiency Syndrome (AIDS), these rashes can become more severe. Skin conditions are a cause for concern in HIV patients, and it is important to discuss them with a medical professional. Many treatment options are available to address HIV rashes and their underlying causes.
One type of rash linked to HIV occurs during the stage known as seroconversion, where a person exposed to the virus develops antibodies to it and begins to display signs of active infection. This usually occurs between two and four weeks after the initial exposure and can cause a variety of flu-like symptoms. Some patients develop a rash, which may be the first warning sign of infection. Other patients do not experience distinctive symptoms at the time of seroconversion, and may not notice any significant changes at this stage of the disease.
Patients with active cases of HIV can develop rashes periodically, along with other physical changes. The rashes can vary in size and characteristics; some may be small spots, while others may cover substantial portions of the body. A healthcare professional can evaluate HIV rashes to learn more about them and determine if the patient needs treatment. Medications like steroid creams may reduce the symptoms and make the patient more comfortable.
People can also develop rashes as a reaction to some HIV medications. Especially when patients change medications or adjust dosages, it is not uncommon to develop some skin irritation. This should resolve as the patient gets accustomed to the medication. If a rash persists or grows worse, however, it may be a sign of an underlying problem. For example, skin irritation can also occur in the case of skin infections, which can be more serious in HIV patients because their immune systems are not as robust.
There is also a potential to develop a very serious HIV complication known as Drug Rash with Eosinophilia and System Symptoms (DRESS). Patients with this condition develop a distinctive skin rash, a proliferation of white blood cells, and whole-body symptoms. Internal organs can be involved, along with swelling of the extremities. The development of DRESS may require hospitalization for treatment if a patient becomes extremely unstable, as may occur with severe liver or kidney damage.